An Acute Dystonic Reaction after Rx with Metoclopramide
The present case has been reported in NEJM.

A 21-year-old woman with thyroid carcinoma underwent total thyroidectomy and lymph-node dissection. Two days after surgery, she had forced extension of the neck, nonrigid opening of the jaw, and lateral deviation of eyes to the left without a rhythmic component (Video 1).

The patient remained able to follow commands (e.g., she was able to stick out her tongue when asked). She had been treated for postoperative nausea with metoclopramide, a frequently used antiemetic agent with an antidopaminergic effect, having received 10 mg orally twice a day for 2 days, with symptom onset 24 hours after the first dose and worsening during the next 9 hours.

Treatment with intravenous biperiden, an anticholinergic agent, was initiated, and the symptoms resolved within minutes (Video 2). Metoclopramide was discontinued, and there were no further acute dystonic reactions.

Such reactions to metoclopramide occur most frequently in children and persons younger than 30 years of age and occur at greater frequency with the administration of doses greater than 30 mg per day. The patient was advised to avoid future use of metoclopramide.

Source: https://www.nejm.org/doi/full/10.1056/NEJMicm1412207
Dr. R●●●●●●r S●●●h B●●●●h and 9 others like this3 shares
Like
Comment
Share
Dr. D●●●●h S●●●●a
Dr. D●●●●h S●●●●a General Medicine
A case of EPS ,extra pyramidal syndrome usually occur with metoclopramide ,even iv diazepam and im prochlorperazine can deal with it very nicely
Sep 5, 2018Like